Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Goodland, KS

January 31, 2009Dundy County, Hitchcock County, Nebraska; 4 counties in Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jan 31, 2009, 12:16 PM MST for Dundy County, Hitchcock County, Nebraska; 4 counties in Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2009, 12:16 PM MST (19:16 UTC)
Expired
Jan 31, 2009, 5:00 PM MST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4041 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 311916
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MST SAT JAN 31 2009

COZ252-253-KSZ001-002-013-014-NEZ079-080-010000-
/O.NEW.KGLD.FW.W.0003.090131T1916Z-090201T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY-
HITCHCOCK-
1216 PM MST SAT JAN 31 2009 /116 PM CST SAT JAN 31 2009/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

SOUTHWEST WINDS OF UP TO 20 MPH WILL COMBINE WITH RELATIVE
HUMIDITY VALUES OF LESS THAN 10% TO CREATE DANGEROUS FIRE WEATHER
CONDITIONS THROUGH LATE THIS AFTERNOON. THE AREA HAS RECEIVED LITTLE
RAIN OR SNOW IN THE PAST SEVERAL WEEKS...SO FUELS ARE VERY DRY AND
WILL BURN QUICKLY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KGLD 311923 CCA
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MST SAT JAN 31 2009

COZ252-253-KSZ001-002-013-014-NEZ079-080-010000-
/O.NEW.KGLD.FW.W.0003.090131T1916Z-090201T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY-
HITCHCOCK-
1216 PM MST SAT JAN 31 2009 /116 PM CST SAT JAN 31 2009/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

NORTHWEST WINDS OF UP TO 20 MPH WILL COMBINE WITH RELATIVE
HUMIDITY VALUES OF LESS THAN 10% TO CREATE DANGEROUS FIRE WEATHER
CONDITIONS THROUGH LATE THIS AFTERNOON. THE AREA HAS RECEIVED LITTLE
RAIN OR SNOW IN THE PAST SEVERAL WEEKS...SO FUELS ARE VERY DRY AND
WILL BURN QUICKLY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 312355
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MST SAT JAN 31 2009


COZ252-253-KSZ001-002-013-014-NEZ079-080-010100-
/O.EXP.KGLD.FW.W.0003.000000T0000Z-090201T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY-
HITCHCOCK-
455 PM MST SAT JAN 31 2009 /555 PM CST SAT JAN 31 2009/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

ALTHOUGH RELATIVE HUMIDITIES ARE STILL LOW...WIND SPEEDS HAVE
DECREASED. CONSEQUENTLY THE THREAT FOR CRITICAL FIRE BEHAVIOR HAS
DECREASED. THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

FS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 31, 10:58 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 31, 10:58 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MST SAT JAN 31 2009

.DISCUSSION...
200 AM MST SAT JAN 31 2009

VERY WARM TEMPERATURES TODAY (NEAR 60 NORTHWEST TO NEAR 70
EAST/SOUTHEAST) AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE
AREA SHORTLY AFTER TIME OF MAX HEATING TODAY. TEMPERATURES DROP
BACK CLOSER TO NORMAL ON SUNDAY WITH MID 30S NORTHWEST TO LOW/MID
40S EAST/SOUTHEAST AS HIGH PRESSURE AND NORTHEAST WINDS OF 10 TO
15 MPH MOVE IN. ON MONDAY FORECAST AREA UNDER FAST NORTHWEST FLOW
ALOFT WITH MID AND HIGH LEVEL CLOUDS MOVING THROUGH FROM TIME TO
TIME. LIGHT SOUTH TO SOUTHWEST WINDS EXPECTED ACROSS THE WESTERN
2/3 OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH. 850
TEMPERATURES WARM ABOUT 5-7F ACROSS THE AREA SUPPORTING
TEMPERATURES IN THE LOW TO MID 40S EAST...UPPER 40S WEST.

AS FAR AS PRECIPITATION CHANCES...THERE IS AN AREA OF 850-500
MOISTURE THAT MOVES THROUGH THE AREA DURING THE DAY SUNDAY WITH
SOME VERY WEAK JET SUPPORT AND OK MID LEVEL LAPSE RATES. CANT RULE
OUT SOME FLURRIES OR SOME LIGHT SNOW SHOWERS SO WILL MAINTAIN
PREVIOUS FORECAST POPS/WX FOR THE MOST PART. OTHERWISE...DRY
THROUGH MONDAY NIGHT.

LOOKING FURTHER AHEAD...NUDGED TUESDAYS TEMPS DOWN A DEGREE OR SO
AS A COMPROMISE BETWEEN ECMWF/GFS 850 TEMPS RANGING FROM AROUND 0C
EAST TO 7-8C ACROSS THE FAR WEST. ON WEDNESDAY SHORTWAVE RIDGING
INFLUENCING THE AREA WITH UPPER LOW OFF THE CALIFORNIA COAST AND
ANOTHER UPPER TROUGH LIFTING NORTHEAST ACROSS THE MID ATLANTIC
STATES. ECMWF/GFS 850 TEMPS RUNNING AROUND 10C EAST TO 13-14C
WEST...SUPPORTING HIGH TEMPS IN THE 60 TO 65 RANGE...SIMILAR TO
PREVIOUS FORECAST. VERY SIMILAR CONDITIONS EXPECTED ON THURSDAY AS
UPPER RIDGE HOLDS OVER THE AREA DURING THE DAY BEFORE MOVING EAST
AS WEST COAST UPPER LOW AND TROUGH START TO SPREAD EAST. FRIDAY
STILL LOOKING LIKE THE WARMEST DAY OF THE UPCOMING WEEK AS 850
TEMPS CLIMB A FEW MORE DEGREES INTO THE 12-15C RANGE WITH HIGH
TEMPS IN THE LOW TO MID 60S.

07
&&

.AVIATION...
1058 AM MST SAT JAN 31 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE
ENTIRE TAF PERIOD FOR BOTH KGLD AND KMCK. CLEAR SKIES WILL BEGIN
TO PARTIALLY FILL IN WITH HIGH LEVEL CLOUDS BY ABOUT 00Z...SCT LOW
LEVEL CLOUDS AND BKN MID LEVEL CLOUDS BY ABOUT 04Z OR 05Z...THEN
BKN LOW LEVEL CLOUDS WITH A SLIGHT CHANCE OF FLURRIES BY 16Z OR
17Z. BY 22Z OR 23Z...THE COLD FRONT WILL ARRIVE...BRINING WINDS
FROM THE NORTH AT ABOUT 15 KTS. BY ABOUT 05Z...WINDS WILL DIMINISH
TO 5 TO 10 KTS AND SHIFT SLIGHTLY TO THE NORTHWEST...THEN RETURN
TO NORTH AT 10 TO 15 KTS BY ABOUT 16Z OR 17Z.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jan 31, 2:30 AM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MST SAT JAN 31 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
230 AM MST SAT JAN 31 2009 /330 AM CST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Kansas, 2009Red Flag Warnings in Nebraska, 2009Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.